Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

June 19, 2021Colleton County, South Carolina

NWS Charleston, SC issued this special weather statement at Jun 19, 2021, 2:13 PM EDT for Colleton County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 2:13 PM EDT (18:13 UTC)
Expired
Jun 19, 2021, 2:45 PM EDT
In force
32 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

091 
WWUS82 KCHS 191813
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
213 PM EDT Sat Jun 19 2021

SCZ043-044-049-050-191845-
Coastal Colleton-Charleston-Inland Colleton-Dorchester-
213 PM EDT Sat Jun 19 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, COLLETON
AND DORCHESTER COUNTIES...

At 212 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Ritter to near
Edisto Island, and moving northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Some locations in the path of these storms include...
Edisto Beach, Johns Island, Hollywood, Folly Beach, Ravenel, Seabrook
Island, Kiawah Island and Meggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3257 8002 3252 8015 3253 8021 3247 8029
      3279 8079 3293 8044 3261 7995
TIME...MOT...LOC 1812Z 242DEG 22KT 3277 8066 3252 8024 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jun 19, 1:26 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 19, 1:26 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
126 PM EDT Sat Jun 19 2021

.SYNOPSIS...
Tropical Cyclone Claudette will weaken as it moves through the
Southeast Sunday and Sunday night. A cold front will pass
through the local area Tuesday through Wednesday. Broad low
pressure will then linger across the region into late next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A ridge of high pressure will extend into the area today from
over the Atlantic. Meanwhile, Tropical Cyclone Claudette will
move north-northeast across the Lower Mississippi River Valley.
Deep tropical moisture will continue to spread into the area,
with PWats forecast to be near 2 inches this afternoon. Radar
imagery early this afternoon showed a band of showers moving
northward through the forecast area. We adjusted PoPs to reflect
these latest trends. Highs will mainly be in the mid to upper
80s, warmest across the northern tier where thicker cloud cover
and showers will take longer to arrive.

Tonight: The tropical or sub-tropical low will move into
Alabama through the night, as the western part of the sub-
tropical ridge breaks down across the immediate area. Heights
aloft continue to fall as a deep layered low associated with the
upstream surface system approaches from the west-southwest.
Winds throughout the vertical will increase, most notably due to
a 40-50 kt low and mid level jet that moves in. Forcing from
these features, a continued deep influx of tropical moisture and
even some better instability and CAPE, will result in greater
coverage of convective rains. PoP will be increased to mainly
60-70%, with some potential for higher PoP far inland.

Several runs of the HRRR, plus the 00Z and 06Z NAM/NAM Nest and
the latest HREF all pointing toward what looks to be a
quasi-warm front that forms just upstream from our Georgia
zones late in the day. This looks to be along the leading edge
of the low level jet, and could produce a band of stronger
convection as it moves through from southwest to northeast
during the 7-10 PM time frame. Given a greater amount of bulk
shear on the order of 30-40 kt, there could be some potential
for a few strong thunderstorms, along with an enhanced risk for
localized flooding rains.

QPF for tonight will be higher than today, accumulating up to
another 1/4 to 1/2 inch. Again the HREF implies that locally
higher amounts can occur. Min temperatures will be similar to
what they were this early this morning, and close to climo.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
The Gulf low is expected to move through the SC Midlands on
Sunday, though there are significant model differences
regarding the strength and track of the low. The ECMWF is the
strongest and farthest southeast with the low track. Most other
guidance shows a weaker surface low moving past to the northwest
as it merges with a frontal system. Regardless of the exact low
track, deep tropical moisture combined with PVA and moderate
instability will support scattered to numerous showers and tstms
on Sunday. Some models are showing an area of enhanced EHI with
a combination of moderate instability and low-level helicity
across the northern half of the area Sunday. The SPC has the
area in a Marginal risk for Sunday. Isolated tornadoes in low-
topped supercells cannot be ruled out.

A more typical summertime pattern is expected on Monday as a
weak upper ridge briefly builds in from the west. Highs will be
a few degrees warmer than Sunday with values reaching the lower
90s in most areas. Plenty of low-level moisture along with
convergence in an inland lee trough and an afternoon sea breeze
should yield scattered showers and tstms.

Tuesday looks fairly wet due to a pronounced cold front dropping
into the area during the afternoon with deep moisture in place.
Numerous showers and tstms expected to develop, especially in
the afternoon/evening. Locally heavy rainfall will be possible.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The cold front could linger in the vicinity into Wednesday,
yielding greater coverage of showers and tstms. An upper ridge
will attempt to build from the west Wednesday night through
Friday, potentially reducing the coverage of diurnal convection.
Another cold front could move in on Saturday.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
Mainly VFR expected through 18z Sunday. Any showers that impact
the terminals could bring a brief reduction in visibility,
however pinpointing specific timing is a bit difficult. Will
amend if necessary.

As a low level jet shifts into the area tonight, the potential
for low level wind shear will increase. Included mention at KSAV
where it appears conditions will be most favorable, but later
inclusion at KCHS/KJZI may be needed.

Otherwise, south/southwest winds are expected to become gusty
after daybreak on Sunday.

Extended Aviation Outlook: Flight restrictions are possible in
showers/thunderstorms through the middle of next week.

&&

.MARINE...
Today through tonight: The pressure gradient will tighten
between sub-tropical Atlantic ridging and the tropical low that
moves through Louisiana and into Alabama. There is also some
enhancement from a lee side trough across the Charleston County
waters this afternoon and evening. On average, S and SW winds
will increase to 15 or 20 kt and gusty on AMZ330 and AMZ350
through the period, with speeds generally 15 kt or less
elsewhere. Seas will be as large as 2 to 4 feet, and greatest on
the Charleston County ocean waters.

Mariners can expect an increase in convective rains during
tonight, with lightning, gusty winds and heavy rains the main
hazards.

Extended Outlook: An enhanced SW gradient will exist Sunday
through the middle of next week due to Gulf low pressure moving
past to the west and Atlantic high pressure to the east.
Frequent 25 kt gusts will become increasingly likely across most
of the waters Sunday into Monday, likely necessitating Small
Craft Advisories. Conditions may drop just below SCA criteria by
Monday night or Tuesday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...ETM
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...ETM
MARINE...
Hazardous weather outlook, Jun 19, 4:26 AM EDT, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
426 AM EDT Sat Jun 19 2021

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-201200-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
426 AM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe Thunderstorms: Scattered thunderstorms are possible Sunday and
Sunday evening. Conditions could become favorable for isolated
damaging wind gusts or brief tornadoes.

Heavy Rainfall: Gulf low pressure will pass inland of the area Sunday
and Sunday night. This system may lift a band of showers and
isolated thunderstorms across the region Sunday afternoon and
evening. These showers and storms could bring rounds of heavy
downpours, possibly resulting in flooding of low lying and urban
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-201200-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
426 AM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 19, 2:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
213 PM EDT Sat Jun 19 2021

SCZ043-044-049-050-191845-
Coastal Colleton-Charleston-Inland Colleton-Dorchester-
213 PM EDT Sat Jun 19 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, COLLETON
AND DORCHESTER COUNTIES...

At 212 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Ritter to near
Edisto Island, and moving northeast at 25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Edisto Beach, Johns Island, Hollywood, Folly Beach, Ravenel, Seabrook
Island, Kiawah Island and Meggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3257 8002 3252 8015 3253 8021 3247 8029
      3279 8079 3293 8044 3261 7995
TIME...MOT...LOC 1812Z 242DEG 22KT 3277 8066 3252 8024

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:05 PM EDTSpecial Weather StatementCHSCharleston25 min
Jun 19, 3:16 PM EDTSpecial Weather StatementCHSDorchester29 min
Jun 19, 3:43 PM EDTSpecial Weather StatementCHSBerkeley32 min
Jun 19, 5:21 PM EDTGale WatchCHS18 hr
Jun 19, 5:21 PM EDTSmall Craft AdvisoryCHS3 days
Jun 19, 7:31 PM EDTSpecial Weather StatementCHSTattnall29 min
Jun 19, 7:57 PM EDTSpecial Weather StatementCHSTattnall33 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.